Supportive care is most important. “Treat the patient not the poison.”
Always check for the common and treatable coingestants: alcohol, acetaminophen, and salicylates.
Consider decontamination and the use of antidotes.
Empiric treatment with glucose, naloxone and thiamine is generally safe in the comatose patient.
Always seek help from your regional poison control center.
GENERAL PRINCIPLES OF OVERDOSE AND POISONING
Exposures to toxic substances, whether accidental or intentional, remain a significant contributor to morbidity and mortality in the U.S. Approximately 10,830 calls are placed to the Poison Control hotline daily, while The American Association of Poison Control Centers (AAPCC) reported over 2.3 million human exposure calls in 2011, most commonly due to analgesics (12.9%), sedatives and antipsychotics (11%), and antidepressants (6.4%).
The American Academy of Clinical Toxicology (AACT) and the European Association of Poisons Centres and Clinical Toxicologists (EAPCCT) provide detailed guidance regarding overdose, poisoning and withdrawal. In addition assistance should always be obtained from regional poison control centers.
The American Association of Poison Control Centers (AAPCC) can be contacted by the following means: www.aapcc.org or 1-800-222-1222.
Clinicians must follow a systematic and consistent approach throughout evaluation and management. A basic history and physical exam, followed by a more focused poison-specific exam, is vital, from which point management is directed toward the provision of acute stabilization, supportive care, prevention of absorption and, when applicable, the use of antidotes and enhanced elimination techniques.
Due to depressed mentation or reluctance to cooperate useful information may be obtainable from a patient's associates (family, friends, and coworkers), or from first responders and bystanders. Environmental clues such as suicide notes, drug paraphernalia and empty pill bottles can provide valuable information. Once the patient is identified, reviewing prior hospital records may reveal a history of recent prescriptions, previous overdoses and any psychiatric history.
Specificity regarding the type of drug or toxin (including; prescription, illicit, over the counter and herbal medications), the dosage, route of exposure, time of exposure or ingestion and intent requires close attention. Unknown pills or chemicals require identification by consultation with a regional poison control center, computerized drug database, or product manufacturers.
Toxidromes are specific symptoms and physical signs that correlate with the manifestations of a drug class on a particular set of neuroreceptors.
Performed quickly while resuscitative measures are being instituted, a toxidrome-oriented exam should include vital signs, a focused neurological exam centered on level of consciousness, pupillary and motor reaction, broad examination of the skin noting moisture, cyanosis, rashes, and puncture marks, focused evaluation of the respiratory system, and assessment of bowel sounds. See Table 58–1 Toxidromes-oriented physical exam and Table 58–2: Toxidrome clinical findings.
Table 58–1Toxidrome oriented physical exam.